In the second phase of the study, which followed 576 students over the course of a school year, those taking oral antibiotics for acne had more than quadruple the risk of sore throat than those not taking such drugs.
There was no association between topical antibiotic use (skin creams) and sore throat. Nor was there any association between group A strep colonization and pharyngitis.
But it's difficult to draw a firm line between antibiotic use and more sore throats, said experts.
For one thing, the occurrence of sore throats was based only on students' recollections, said Dr. Deborah Sarnoff, an attending dermatologist at North Shore-Long Island Jewish Health System in Greenvale, N.Y., and a clinical professor of dermatology at NYU Langone School of Medicine in New York City.
College kids also have other risk factors for sore throats.
"They smoke, sometimes cigarettes, sometimes other things," Sarnoff said. "They scream at football games. They overuse their voices. They're in crowded conditions. They date. They kiss," she added.
"College-aged students oftentimes have a lot of sore throats because they're in a new environment. This is when they get exposed to mononucleosis and they're trying smoking," noted Dr. Monica Okun, an ear, nose and throat specialist at Lenox Hill Hospital in New York City.
The American Academy of Dermatology has more on acne.
SOURCES: David J. Margolis, M.D., Ph.D., professor, dermatology and epidemiology, Perelman School of Medicine, University of Pennsylvania, Philadelphia; Monica Okun, M.D., ear, nose and throat specialist, Lenox Hill Hospital, New York City; Deborah S. Sarnoff, M.D., attending dermatologist, North Shore-LIJ Health System, Greenvale, N.Y. and clinical professor of dermatology, NYU Langone
All rights reserved